Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
         
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Vytorin & my BF Meds?
May 21, 2005

My BF meds: Viread, Epzicom, Reyataz and Norvir. His LDL and Cholestoral levels are elevated and his family practice doctor wants to put him on Vytorin 10/20. Should he be concerned about drug interactions and in particular Liver function interactions?

Thank you!

Response from Dr. Young

Thanks for your post.

I'd definitely be concerned about the possibility of negative drug-drug interactions between your BF's HIV medications and the cholesterol-lowering medications.

HIV protease inhibitors, especially ritonavir (Norvir) can dramatically increase the levels of the simvistatin part of Vytorin and significantly increase the risk of liver or muscle toxicity. I definitely would not recommend this combination. If a cholesterol-lowering statin is needed, there are other statin drugs that can be used, such as pravastatin or atorvastatin with decreased risk.

It appears that your BF is on his first HIV regimen-- as such I would wonder about the use of tenofovir (Viread) with abacavir (part of Epzicom)-- there have been several studies that demonstrate a negative interaction between these nukes, resulting in premature treatment failure and increased risk of drug resistance. Additionally, since tenofovir significantly lowers the levels of atazanavir (Reyataz), why use it in this combo? Epzicom with taz shouldn't have this interaction and with ritonavir (Norvir) should be a very well tolerated, once-daily regimen.

In sum, I'd look carefully at statin-protease inhibitor drug interactions. There may also be a less complicated, fewer pill and fewer drug interaction way of administering the HIV medications.

Thanks for posting, I hope this is helpful. Write back if you have any additional questions. BY


Previous
Triomune 40
Next
Hit Hard and Hit Early

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement